Alert archive / Arizona / Red Flag Warnings in 2008

Red Flag Warning 17, NWS Tucson, AZ

May 9, 2008

NWS Tucson, AZ issued this red flag warning at May 9, 2008, 2:52 AM MST. It took effect at May 9, 2008, 1:00 PM MST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 9, 2008, 2:52 AM MST (09:52 UTC)
In effect from
May 9, 2008, 1:00 PM MST
Expired
May 9, 2008, 8:00 PM MST
In force
7 hr
Issued by
NWS Tucson, AZ

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS85 KTWC 090952
RFWTWC

RED FLAG WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
252 AM MST FRI MAY 9 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MST
THIS EVENING FOR COCHISE AND SANTA CRUZ COUNTIES...

.AN UPPER LEVEL LOW IN THE PACIFIC NORTHWEST WILL CREATE BREEZY TO
WINDY CONDITIONS ACROSS SANTA CRUZ AND COCHISE COUNTIES THIS
AFTERNOON AND THIS EVENING. WIND SPEEDS UP TO 30 MPH WITH GUSTS
AROUND 40 MPH ARE EXPECTED. THESE WINDS...ALONG WITH AFTERNOON
RELATIVE HUMIDITY VALUES FORECAST TO BE IN THE SINGLE DIGITS AND A
VERY HIGH TO EXTREME FIRE DANGER RATING...HAVE WARRANTED THE
ISSUANCE OF A RED FLAG WARNING.

AZZ148-092200-
/O.NEW.KTWC.FW.W.0017.080509T2000Z-080510T0300Z/
ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
252 AM MST FRI MAY 9 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
MST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MST
THIS EVENING. 

AN UPPER LEVEL LOW WILL START OFF THE DAY IN THE PACIFIC NORTHWEST
AND MAKE ITS WAY EAST-SOUTHEASTWARD THROUGH THE DAY TODAY. AS IT
DOES SO...PRESSURE GRADIENTS OVER SOUTHEAST ARIZONA ARE EXPECTED
TO TIGHTEN...CREATING STRONG AND GUSTY WINDS. THESE WINDS ARE NOT
EXPECTED TO INCREASE UNTIL AFTERNOON. THIS LATER TIMING...COUPLED
WITH AN INFLUX OF MID TO HIGH LEVEL CLOUDINESS...MAY HINDER
MIXING AND THUS NOT ALLOW WINDS TO REACH THEIR FULL POTENTIAL.
HOWEVER...GIVEN THAT ISOLATED STATIONS WITHIN THE WARNED AREA HIT
RED FLAG CRITERIA FOR ONE OR TWO HOURS YESTERDAY...WHEN NO
TIGHTENED PRESSURE GRADIENT EXISTED OVER THE AREA...THIS HINDRANCE
MAY NOT BE ENOUGH TO KEEP WINDS FROM HITTING RED FLAG CRITERIA.
TAKING ALL OF THIS INTO ACCOUNT...ALONG WITH THE VERY DRY
CONDITIONS IN PLACE...A RED FLAG WARNING HAS BEEN ISSUED FOR SANTA
CRUZ AND COCHISE COUNTIES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING TODAY FOR PORTIONS OF SOUTHEAST
ARIZONA.

$$
3 follow-up statements
000 
WWUS85 KTWC 091443 CCA
RFWTWC

RED FLAG WARNING...CORRECTION
NATIONAL WEATHER SERVICE TUCSON AZ
742 AM MST FRI MAY 9 2008

CORRECTED HEADLINE

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MST 
THIS EVENING FOR COCHISE AND SANTA CRUZ COUNTIES FOR STRONG AND 
GUSTY WINDS...LOW RELATIVE HUMIDITIES...AND A VERY HIGH TO EXTREME 
FIRE DANGER RATING...

.AN UPPER LEVEL LOW IN THE PACIFIC NORTHWEST WILL CREATE BREEZY TO
WINDY CONDITIONS ACROSS SANTA CRUZ AND COCHISE COUNTIES THIS
AFTERNOON AND THIS EVENING. WIND SPEEDS UP TO 30 MPH WITH GUSTS
AROUND 40 MPH ARE EXPECTED. THESE WINDS...ALONG WITH AFTERNOON
RELATIVE HUMIDITY VALUES FORECAST TO BE IN THE SINGLE DIGITS AND A
VERY HIGH TO EXTREME FIRE DANGER RATING...HAVE WARRANTED THE
ISSUANCE OF A RED FLAG WARNING.

AZZ148-092200-
/O.NEW.KTWC.FW.W.0017.080509T2000Z-080510T0300Z/
ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
742 AM MST FRI MAY 9 2008

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MST 
THIS EVENING FOR STRONG AND GUSTY WINDS...LOW RELATIVE HUMIDITIES... 
AND A VERY HIGH TO EXTREME FIRE DANGER RATING...

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM MST
THIS EVENING. 

AN UPPER LEVEL LOW WILL START OFF THE DAY IN THE PACIFIC NORTHWEST
AND MAKE ITS WAY EAST-SOUTHEASTWARD THROUGH THE DAY TODAY. AS IT
DOES SO...PRESSURE GRADIENTS OVER SOUTHEAST ARIZONA ARE EXPECTED
TO TIGHTEN...CREATING STRONG AND GUSTY WINDS. THESE WINDS ARE NOT
EXPECTED TO INCREASE UNTIL AFTERNOON. THIS LATER TIMING...COUPLED
WITH AN INFLUX OF MID TO HIGH LEVEL CLOUDINESS...MAY HINDER
MIXING AND THUS NOT ALLOW WINDS TO REACH THEIR FULL POTENTIAL.
HOWEVER...GIVEN THAT ISOLATED STATIONS WITHIN THE WARNED AREA HIT
RED FLAG CRITERIA FOR ONE OR TWO HOURS YESTERDAY...WHEN NO
TIGHTENED PRESSURE GRADIENT EXISTED OVER THE AREA...THIS HINDRANCE
MAY NOT BE ENOUGH TO KEEP WINDS FROM HITTING RED FLAG CRITERIA.
TAKING ALL OF THIS INTO ACCOUNT...ALONG WITH THE VERY DRY
CONDITIONS IN PLACE...A RED FLAG WARNING HAS BEEN ISSUED FOR SANTA
CRUZ AND COCHISE COUNTIES.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE
FIELD OF THE RED FLAG WARNING TODAY FOR PORTIONS OF SOUTHEAST
ARIZONA.

$$
000 
WWUS85 KTWC 092136
RFWTWC

RED FLAG WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
236 PM MST FRI MAY 9 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING
FOR COCHISE AND SANTA CRUZ COUNTIES FOR STRONG AND GUSTY WINDS...
LOW RELATIVE HUMIDITIES...AND A VERY HIGH TO EXTREME FIRE DANGER
RATING...

.AN UPPER DISTURBANCE MOVING ACROSS THE GREAT BASIN HAS RESULTED
IN BREEZY TO WINDY CONDITIONS THIS AFTERNOON...WITH WINDS EXPECTED
TO REMAIN STRONG AND GUSTY THROUGH THE EARLY EVENING HOURS
TONIGHT...ESPECIALLY SOUTH AND EAST OF TUCSON. THESE WINDS... 
COMBINED WITH RELATIVE HUMIDITY VALUES MAINLY IN THE SINGLE DIGITS
AND A VERY HIGH TO EXTREME FIRE DANGER RATING...HAVE WARRANTED
THE CONTINUATION OF THE RED FLAG WARNING FOR PORTIONS OF FIRE
WEATHER ZONE 148 (SANTA CRUZ AND COCHISE COUNTIES) UNTIL 8 PM MST
THIS EVENING.

AZZ148-100300-
/O.CON.KTWC.FW.W.0017.000000T0000Z-080510T0300Z/
ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
236 PM MST FRI MAY 9 2008

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS
EVENING...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING.

A DISTURBANCE MOVING ACROSS THE GREAT BASIN HAS RESULTED IN BREEZY
TO WINDY CONDITIONS THIS AFTERNOON...WITH WINDS EXPECTED TO REMAIN
STRONG AND GUSTY THROUGH THE EARLY EVENING HOURS TONIGHT. SUSTAINED
20 FOOT SURFACE WINDS WILL BE FROM THE SOUTHWEST AT 15 TO 25 MPH
WITH GUSTS TO AROUND 35 MPH OVER SANTA CRUZ AND COCHISE COUNTIES
THIS EVENING. WINDS ARE EXPECTED TO DIMINISH AFTER SUNSET TONIGHT.
 
A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE THE POTENTIAL FOR RAPID AND ERRATIC FIRE GROWTH.

PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THE FIELD
OF THE RED FLAG WARNING THE REST OF THIS AFTERNOON AND EVENTING FOR
PORTIONS OF SOUTHEAST ARIZONA.

$$
000 
WWUS85 KTWC 100300
RFWTWC

RED FLAG WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
800 PM MST FRI MAY 9 2008

AZZ148-100400-
/O.EXP.KTWC.FW.W.0017.000000T0000Z-080510T0300Z/
ARIZONA FIRE WEATHER ZONE 148
GRAHAM COUNTY SOUTH OF GILA RIVER-TUCSON/MARANA/GREEN
VALLEY-SANTA CRUZ-COCHISE COUNTY-CORONADO NF/
SAFFORD BLM/TDC-
800 PM MST FRI MAY 9 2008

...RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING...

THE RED FLAG WARNING WILL EXPIRE AT 8 PM MST THIS EVENING. 

AT 755 PM MST WINDS WERE GENERALLY DIMINISHING ACROSS SOUTHEAST
ARIZONA. WITH THIS TREND EXPECTED TO CONTINUE AND WITH RH VALUES
STARTING A SLOW OVERNIGHT RECOVERY...THE RED FLAG WARNING WILL BE
ALLOWED TO EXPIRE AT 8 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 9, 2:35 AM MST, 17 minutes earlier.

Area forecast discussion, May 9, 2:35 AM MST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
235 AM MST FRI MAY 9 2008

.SYNOPSIS...WARM AND DRY CONDITIONS WILL CONTINUE THROUGH THIS
WEEKEND. A TROUGH OF LOW PRESSURE WILL PASS ACROSS THE AREA TODAY
WHICH WILL BRING MID AND HIGH LEVEL CLOUDS...GUSTY SOUTHWEST WINDS
AND AN INCREASED FIRE DANGER.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS A WEAK DISTURBANCE WEST OF
THE BAJA PENINSULA AND HEADED TO THE NORTHEAST. IR IMAGERY SHOWS A
FAIR AMOUNT OF MOSTLY HIGH CLOUDS AHEAD OF THIS SYSTEM SPILLING INTO
SOUTHERN ARIZONA AND NEW MEXICO. MEANWHILE...ANOTHER SYSTEM IS
CURRENTLY OVER THE PAC NW AND NORTHERN ROCKIES AND IS PROGGED TO
MOVE BY WELL TO OUR NORTH THROUGH EARLY SATURDAY. THE PASSAGE OF
THESE TWO SYSTEMS WILL RESULT IN BREEZY TO WINDY CONDITIONS OVER
SOUTHEAST ARIZONA THIS AFTERNOON AND EVENING. AS A RESULT THIS HAS
RAISED FIRE WEATHER CONCERNS...SO A RED FLAG WARNING WILL BE ISSUED
BEFORE THE END OF THE SHIFT FOR THIS AFTERNOON AND INTO THE EARLY
EVENING HOURS. SEE THE FIRE WEATHER SECTION BELOW FOR MORE DETAILS.

BY LATE SATURDAY THE SYSTEM THAT IS CURRENTLY OVER THE PAC NW AND
NORTHERN ROCKIES IS PROGGED TO BE OVER THE CENTRAL PLAINS...AND OVER
THE MID MISSISSIPPI RIVER VALLEY/MIDWEST BY EARLY SUNDAY.
MEANWHILE...A RIDGE OF HIGH PRESSURE WILL BUILD IN BEHIND THIS
SYSTEM OVER THE WESTERN STATES FOR A SLIGHT WARMING TREND. ANOTHER
SYSTEM IS PROGGED TO DIVE SOUTHEAST FROM THE PAC NW INTO THE GREAT
BASIN EARLY IN THE WEEK...BUT THE ECMWF SOLUTION IS A BIT FASTER
THAN THE GFS. BY EARLY WEDNESDAY MORNING THE DIFFERENCE BETWEEN THE
GFS AND ECMWF IS QUITE DRAMATIC WITH THE GFS SHOWING A CLOSED LOW
OVER NEW MEXICO...WHILE THE EURO SHOWS THE SYSTEM AS A OPEN WAVE
OVER THE CENTRAL PLAINS/MID MS RIVER VALLEY. BY LATE IN THE WEEK
BOTH MODELS SHOW RIDGING BUILDING IN FROM THE WEST FOR A WARMING
TREND.
WITH THE GFS SOLUTION THE TEMPS WOULD BE COOLER ON TUESDAY AND
WEDNESDAY THAN WITH THE EURO SOLUTION...BUT I TOOK A MIDDLE OF THE
ROAD APPROACH DUE TO THE UNCERTAINTY...AND ONLY SHAVED A COUPLE OF
DEGREES OFF OF THE INHERITED HIGH TEMPS. OTHERWISE...A DRY FORECAST
FOR THE NEXT 7 DAYS WILL REMAIN IN PLACE.

HIGH TEMPS WILL GENERALLY RANGE FROM 1 TO 6 DEGS ABOVE NORMAL
THROUGH THE FORECAST PERIOD WITH THE WARMEST DAYS ON SUNDAY AND
AGAIN ON THURSDAY...WITH THE NOT SO WARM DAYS ON MONDAY AND
TUESDAY. LOWS TEMPS WILL GENERALLY BE 3 TO 5 DEGS ABOVE NORMAL
THROUGH TUESDAY...THEREAFTER LOWS WILL BE WITHIN A COUPLE OF DEGREES
EITHER SIDE OF NORMAL.

&&

.FIRE WEATHER...A WEAK UPPER DISTURBANCE PASSING ACROSS SOUTHEAST
ARIZONA TODAY WILL BRING BREEZY TO WINDY CONDITIONS DURING THE
AFTERNOON AND EARLY EVENING HOURS...ESPECIALLY TO THE EAST OF
TUCSON. CURRENT MODEL DATA IS COMING IN WEAKER THAN PREVIOUS
RUNS...HOWEVER...THIS IS A TYPICAL PATTERN WITH THE PROGS AND MAY
NOT BE NECESSARILY INDICATIVE OF WHAT MAY ACTUALLY HAPPEN. WHILE THE
PREVIOUS DOUBTS WITH REGARDS TO HOW THE APPROACHING UPPER TO MID
LEVEL CLOUDS WILL AFFECT MIXING...THE FACT THAT LOCATIONS WITHIN
EASTERN ZONE 148 DID HIT RED FLAG CRITERIA FOR AN HOUR OR TWO
YESTERDAY AFTERNOON SUGGESTS THAT THE THREAT OF RED FLAG CONDITIONS
ARISING TODAY IS VERY REAL. THUS...HAVE OPTED TO PLAY IT SAFE AND
ISSUE A RED FLAG WARNING FOR COCHISE AND SANTA CRUZ COUNTIES IN FIRE
WEATHER ZONE 148. ISOLATED LOCATIONS IN NORTHERN GREENLEE COUNTY MAY
ALSO SEE RED FLAG CONDITIONS...BUT CONDITIONS DO NOT LOOK TO BE
WIDESPREAD.

&&

.AVIATION...WEAK DISTURBANCE TO THE WEST OF BAJA CALIFORNIA WILL
CONTINUE TO TRACK NORTHEAST ACROSS SOUTHEAST ARIZONA TODAY. MID AND
HIGH LEVEL CLOUDS ASSOCIATED WITH THIS FEATURE WILL CONTINUE TO
STREAM NORTHEAST ACROSS SOUTHEAST ARIZONA OVER THE NEXT 24 HOURS.
OTHERWISE...SOUTHWEST SURFACE WINDS OF 15 TO 25 KTS WITH OCCASIONAL
GUSTS OF 30 TO 35 KTS WILL BE POSSIBLE THIS AFTERNOON AND EARLY
EVENING...ESPECIALLY TO THE EAST OF TUCSON. WINDS WILL THEN DIMINISH
ONCE AGAIN AFTER SUNSET. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...RED FLAG WARNING IN EFFECT THIS
     AFTERNOON FROM 1 PM MST THROUGH 8 PM MST THIS EVENING FOR
     SOUTHEAST PORTIONS OF FIRE WEATHER ZONE 148...WHICH INCLUDES
     SANTA CRUZ AND COCHISE COUNTIES.

PUBLIC...MOLLERE
FIRE WEATHER/AVIATION...SMR

WEATHER.GOV/TUCSON
Hazardous weather outlook, May 8, 2:53 PM MST, 11 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
253 PM MST THU MAY 8 2008

AZZ035-091400-
COCHISE COUNTY-
253 PM MST THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FAIR WEATHER IS EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOUTHWEST WINDS OF 15 TO 25 MPH WITH GUSTS UP TO 35 MPH ARE
EXPECTED FRIDAY AFTERNOON AND EVENING. ALTHOUGH WIDESPREAD RED
FLAG CONDITIONS ARE NOT EXPECTED AT THIS TIME...CAUTION IS STILL
ADVISED AS RELATIVE HUMIDITIES WILL FALL TO BETWEEN 11 AND 20
PERCENT.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

CK

Nearby

Red Flag Warnings in Arizona, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.